May 25, 2008
I was on atripela for 15 months, became undetectable and my CD4 is at 800. BUT it appears the Sustiva part of the drug attacked my central nervous system causing me to be depressed and develope Bi-Polar I syndrom. I am making the switch with my doctor who has me know only on Truvada while the Atripla leaves my body. What kind of drug regime should I expect next.....I am very scared.
In need of advice
Response from Dr. Horwath
I really don't know which drug regimen would be best for you next. This is a discussion to have with your HIV specialist.
It is true that Sustiva (efavirenz), which is a component of Atripla, can cause depression and other types of emotional disturbances. However, there are quite a few other drugs available that can substitute for efavirenz, but do not cause psychiatric problems. The other widely used, effective drug from the same class (non-nucleoside reverse transcriptase inhibitors) is Viramune (nevirapine); nevirapine does not cause these side effects.
For the most part, the protease inhibitors is another group of drugs that can be used instead of efavirenz and may be appropriate substitutes. You have many options and you should remain hopeful that you'll find an effective treatment without intolerable side effects.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Loose Stool An Early Sign Of HIV?
- Dizziness After Having Sex During Period Worried I Have HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
- Acute Infection 5 Days After Exposure
- Are Body Itch, Joint Pain, Numbness HIV Symptoms?
- Can An Hiv-positive Person Attend Nursing School?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.